Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 7, 2017, 2:17 PM EDT for Pender County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 2:17 PM EDT (18:17 UTC)
- Expired
- Aug 7, 2017, 3:15 PM EDT
- In force
- 58 min
- Issued by
- NWS Wilmington, NC
County Pender County, NC
The radar
The Wilmington radar (KLTX), 55 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693
WWUS82 KILM 071817
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
217 PM EDT MON AUG 7 2017
NCZ105-107-109-071915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
217 PM EDT MON AUG 7 2017
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 315 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest, or 10 miles northwest of Leland, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Burgaw, Northwest, White Stocking, Long Creek, Montague, Malpass
Corner, Ashton, Batarora, Rocky Point, Currie, Castle Hayne, The
Borough, Phoenix, Woodside, Cape Fear Community College North Campus,
Wrightsboro, St. Helena, Sandy Creek and Pender Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3441 7765 3420 7820 3425 7823 3436 7816
3435 7820 3436 7821 3437 7821 3437 7822
3438 7823 3437 7823 3439 7825 3465 7780
3441 7764
TIME...MOT...LOC 1816Z 240DEG 27KT 3432 7818
$$
MBBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:19 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 7, 1:19 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
119 PM EDT Mon Aug 7 2017
.SYNOPSIS...
Showers and thunderstorms will increase, especially Tuesday
ahead of a slow moving front. The front will linger through
Friday. Significant rain amounts are possible. The front should
dissipate early Saturday as the Bermuda High expands westward.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 11 AM Monday...Nocturnal ocean convection will abate as a
transition to burgeoning cumulus towers begin to rise over
land, with August heating and ample column moisture conspiring.
By 100 pm we will see convection materialize into showers and
TSTMS over the coastal interior. Storm motion will keep showers
and storms along the coastal interior with a 'cell training'
potential today and localized flooding cannot ruled out. A bit
of encroaching upper support will bring scattered TSTMS along
the I-95 corridor from 5pm through the evening hours. Diurnal
cooling will decrease coverage overnight, but the upper support
inland will sustain rain chance over the far interior zones in
the nigh-time hours. Additionally we will see ocean convection
ramp up after 4am as diurnal pelagic buoyancy increases. Thus
the coast will have a shot at downpours overnight, and appears
the central zones may lie in between these two processes. A few
adjustments were made to sky cover, pop value distribution and
reduced pop values overnight over the interior as the axis of
'main' convection remains west and north of the area until TUE.
Given early cumulus formation and cloud deck edging in from the
west, may need to reduce max temp values but will monitor sky
trends before tweaking maximum temperature forecasts.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Ingredients should be coming together
for a heavy rainfall threat on Tuesday. Precipitable water
values of 2.2 to 2.4 inches (no dry air layers) and
unidirectional 0-6 km bulk shear around 30 knots will favor
loosely organized storm cells with a tendency to backbuild on
their upwind sides. Freezing levels approaching 15,000 feet
will allow a deep warm cloud layer to develop where efficient
coalescence processes will dominate. Modest CAPE of 500-1000
J/kg will also help to concentrate precipitation generation
lower down in the troposphere. Daytime rainfall amounts should
average 0.75 to 1.00 inch with localized 3+ inch totals
expected. WPC has us in a marginal risk (slight risk for Cape
Fear) of excessive rainfall on Tuesday.
Although there will be some diurnal signal present, convective
activity Tuesday should concentrate along a series of upper
level disturbances moving across the area. A 300 mb jet streak
will become favorably oriented from the Delmarva Peninsula to
coastal New England Tuesday evening which could help maintain
organized convection over us after dark. Activity should tend
to decrease, particularly north of Florence, Whiteville and
Burgaw overnight as drier air advects overhead.
Surface low pressure moving off the New England coastline
Tuesday will push a cold front into our area Tuesday night. With
the exception of the 00Z NAM, most models push the front all
the way through our area and perhaps as far south as Savannah,
GA by Wednesday morning. The 850 mb front will lag well behind
the surface feature, so don't expect dry weather to build in by
any stretch. Forecast PoPs Wednesday still range from 60 percent
along the coast to 40 percent across Bennettsville and
Lumberton.
Diurnal ranges will be narrowed by all the clouds and rainfall.
We're expecting highs to only reach 81-85 both days with lows
around 70 inland and lower 70s at the beaches.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Extended period of unsettled weather on
tap with a slowly weakening front stalled in the area for much
of the period. Flow aloft is slightly amplified with subtle 5h
trough over the east. The flow aloft is enough to ensure a
steady supply of tropical moisture but not sharp enough to have
a connection with features farther north that would help shift
everything east. Showers and thunderstorms will be a staple of
the period with slightly better chances during the day. Although
daytime temperatures will run a little below climo diurnal
heating will increase daytime convection. Activity continues
overnight but with coverage decreasing. The only caveat to that
will be timing of shortwaves within the mid level flow,
something which is impossible to do several days out. Late in
the period the front dissipates and Bermuda High expands west.
Piedmont trough and sea breeze will become the focus of diurnal
convection with coverage being a little less Sun.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1720Z...A humid southwesterly breeze today will gust over
20 knots at times. This is due to a tightened pressure gradient
between Bermuda High Pressure offshore and a wave of low
pressure moving through the Central Appalachians. Scattered
showers and TSTMS will focus along the seabreeze front. While an
isolated storm cannot be ruled out farther inland, it's likely
FLO and LBT will not see any thunderstorm activity until after
dark. Nocturnal convection could bring downpours after 9z at
coastal terminals.
Extended Outlook...Periods of MVFR/IFR ceilings and visibility
are possible each day due to scattered showers and
thunderstorms. Areas of early morning MVFR/IFR stratus and/or
fog will be possible Wednesday and Thursday mornings.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 11 AM Monday...Wave spectra plots show south wave energy
the dominant wave feature in the 0-20 NM waters running in
periods of 5 seconds. Thus with increasing wind, not only will
we see wave heights build today, but the steepness will also
increase as waves grow in the 5 second periods. Mariners should
get radar updates, as storms become more active during the next
36 hours.
As of 300 AM Monday...Cold front approaching slowly from the NW will
tighten the gradient across the waters, and SW winds will steadily
increase today. Current winds of 10-15 kts will rise to 15-20 kts
this aftn, and then further to 20-25 kts, especially across NC water
tonight, all while maintaining a SW direction. These stronger winds
will drive seas up to 4-5 ft in AMZ254/AMZ256 tonight, and to 4-6 ft
AMZ250/AMZ252, with a 5 sec SW wind wave increasingly masking the 9
sec SE swell. With conditions deteriorating tonight, an SCA has been
raised beginning at midnight for NC waters, and a SCEC for SC
waters, and that is in effect until 10am Tuesday.
SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...Low pressure moving off the New England
coast Tuesday morning will push a cold front southward into
North Carolina. After stalling well north of Cape Fear during
the day Tuesday, the front should drop south Tuesday night all
the way to Savannah, GA by Wednesday morning. Southwesterly
winds ahead of the front Tuesday will turn northeasterly behind
the front for Wednesday, but should remain below thresholds for
headlines or advisories in the forecast.
The bigger problem for mariners will be widespread showers and
thunderstorms Tuesday. Shower activity should thin out some on
Wednesday, particularly north of Myrtle Beach, but at least some
wet weather should still be planned for.
LONG TERM /THURSDAY THROUGH FRIDAY/...
As of 300 PM Sunday...Waters will remain between a front
stalled to the west and Bermuda High to the east. Gradient will
be on the weak side with southwest flow peaking around 10 kt
each afternoon and evening. Seas will run 2 to 3 ft through the
period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from midnight tonight to 10 AM EDT
Tuesday for AMZ250-252.
&&
NEAR TERM...8
SHORT TERM...TRA
LONG TERM...III
AVIATION...8
MARINE...8/JDW/TRAHazardous weather outlook, Aug 7, 3:35 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 335 AM EDT Mon Aug 7 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053>056-080745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 335 AM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rainfall may produce localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-080745- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 335 AM EDT Mon Aug 7 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms with heavy rainfall may produce localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-080745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 335 AM EDT Mon Aug 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT TUESDAY... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-080745- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 AM EDT Mon Aug 7 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION FROM LATE TONIGHT THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Special weather statement, Aug 7, 1:36 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Wilmington NC 136 PM EDT MON AUG 7 2017 NCZ099-109-110-SCZ053-054-071815- Inland Brunswick NC-Columbus NC-Coastal Brunswick NC-Inland Horry SC- Coastal Horry SC- 136 PM EDT MON AUG 7 2017 ...STRONG THUNDERSTORMS IN SOUTHWESTERN BRUNSWICK...SOUTH CENTRAL COLUMBUS AND EAST CENTRAL HORRY COUNTIES UNTIL 215 PM EDT... At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over Longs, or 7 miles northwest of Little River, moving east at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... North Myrtle Beach, Shallotte, Sunset Beach, Holden Beach, Ocean Isle Beach, Little River, Iredell, Carolina Shores, Calabash, Makatoka, Civie Town, Freeland, Grissettown, Exum, Longwood, Seaside, Wampee, Russtown, Longs and Pireway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. && LAT...LON 3381 7878 3398 7886 3418 7838 3393 7826 TIME...MOT...LOC 1735Z 249DEG 25KT 3393 7875 MBB
Special weather statement, Aug 7, 2:17 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
217 PM EDT MON AUG 7 2017
NCZ105-107-109-071915-
Inland New Hanover NC-Inland Brunswick NC-Inland Pender NC-
217 PM EDT MON AUG 7 2017
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEW HANOVER...CENTRAL
PENDER AND NORTHEASTERN BRUNSWICK COUNTIES UNTIL 315 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northwest, or 10 miles northwest of Leland, moving northeast at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Burgaw, Northwest, White Stocking, Long Creek, Montague, Malpass
Corner, Ashton, Batarora, Rocky Point, Currie, Castle Hayne, The
Borough, Phoenix, Woodside, Cape Fear Community College North Campus,
Wrightsboro, St. Helena, Sandy Creek and Pender Memorial Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3441 7765 3420 7820 3425 7823 3436 7816
3435 7820 3436 7821 3437 7821 3437 7822
3438 7823 3437 7823 3439 7825 3465 7780
3441 7764
TIME...MOT...LOC 1816Z 240DEG 27KT 3432 7818
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:23 PM EDT | Special Weather Statement | ILM | Marion | 52 min |
| Aug 6, 8:30 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Florence, Horry, Marion | 15 min |
| Aug 7, 3:28 AM EDT | Small Craft Advisory | ILM | 31 hr | |
| Aug 7, 2:23 PM EDT | Special Weather Statement | ILM | Horry | 37 min |
| Aug 7, 2:42 PM EDT | Special Marine Warning | ILM | 33 min | |
| Aug 7, 3:48 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry, Marion, Williamsburg | 42 min |
| Aug 7, 4:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 38 min |
| Aug 7, 5:28 PM EDT | Special Weather Statement | ILM | Marlboro | 47 min |
| Aug 7, 6:24 PM EDT | Special Weather Statement | ILM | Darlington, Dillon, Marlboro | 51 min |
| Aug 7, 7:21 PM EDT | Special Weather Statement | ILM | Dillon | 39 min |
| Aug 7, 1:36 PM EDT | Special Weather Statement | ILM | Columbus | 39 min |
| Aug 7, 4:57 PM EDT | Special Weather Statement | ILM | Columbus | 48 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.